Hydroxychloroquine (plaquenil) withdrawl?

I don't know if anyone can help as this isn't technically lupus related. I've been on plaquenil for 6 months for suspected Sjogren's syndrome (I don't have antibodies for Sjorgren's or Lupus but I do have Hashimoto's and have all the symptoms for Sjorgren's so the rheumatologist suggested a trial of plaquenil).

Basically I've been on the drug since January and saw the rheumatologist on Wednesday to see how things are going. I *think* I'm improving but it's been a gradual process and I said to him that it's quite hard to tell how much of an improvement I'm feeling. I do think it's helped with fatigue and muscle pain but it's hard for me to compare to Xmas as when the improvement is so gradual I think it's really hard to notice on a gradual basis.

Anyway he's suggested stopping the plaquenil for a month as he said sometimes that's the best way to tell if it's helping. I took my final tablet Wednesday morning and haven't had any since.

I feel like I'm having some kind of withdrawl to the plaquenil but the consultant said just to stop taking it, that I didn't need to gradually reduce dose etc. Friday afternoon I got home from school (I'm a teacher) and pretty much slept from 4pm through to 7pm and then was asleep again at 10pm right through until 9am Saturday morning - I haven't needed to do that for ages! Yesterday afternoon I slept again from 4pm - 6.30pm as I felt so exhausted. I woke up last night feeling really nauseous and then I went into town this morning to meet a friend for coffee and came over really dizzy with my hands shaking etc and had to come home and now I'm back I still feel nauseous and constantly light headed. Also the muscle pains in my legs have been much worse than normal over the weekend.

I'm basically wondering if I could be having withdrawl effects from the plaqunil and if anyone has heard of this before? I know the consultant said I could feel worse once I stop taking it but I wouldn't have expected to see such a change just since Wednesday? I'm just freaking out slightly as I've got a super busy week at school coming up with sports day and the like and at the moment feel like I can barely stand up :(

Although testing antibody negative for Lupus at Xmas in the last 3/4 months I've had a butterfly rash come up across both cheeks that is really noticeable and the consultant could clearly see it on Wednesday so he's going to write to my GP to get my antibodies retested just in case. I'm just wondering also if it could be possible to have lupus and not have a positive antibody result?

8 Replies

oldestnewest
  • Hi Jules yes it is possible to have lupus and not have a positive antibody result - I think only 70-80% of lupus sufferers test positive. With the symptoms you have, I would have thought your consultant could make a diagnosis based on those alone. As for plaquenil, I know it helps my fatigue a lot: I have recently had to halve my dose due to concerns about macular degeneration and its affected my energy levels hugely. Hope you start feeling better in time for your 'super-busy' week 😊 !!

  • I can't believe you were told to stop taking plaquenil after only 6 months since it can take up to one YEAR to achieve full benefits! I don't know much about any sort of withdrawal but if I were you I'd start taking it again.

    I'd also have your thyroid checked. I'm hypothyroid and take levo along with he plaquenil.

    Oh, what dose of plaquenil are you on?

  • Thanks for the replies :) I'm on 200mg of paquenil twice a day :) I think the main reason the consultant suggested stopping it for a month was because I probably came over quite wishy washy as to whether it was helping me or not and he basically said quite often the best way to tell how much it is helping is to stop it for a month and see if you feel worse which I the time I thought made sense?

    I think he does think that I do have some kind of autoimmune connective tissue disorder going on but that as I'm antibody negative for everything it's quite hard to give a definite diagnosis?

    milkwoman - I've been hypothyroid since I was 21 (I'm now 39) and have been on thyroxine for nearly 20 years now. I tested positive for hashimotos about a year ago and since them I've had T3 as well as the thyroxine (not that either of those meds seem to help any with my symptoms :()

    The rheumatologist did say that there is a strong link between Sjogren's and Hashi's and I think because I have so many Sjogren's symptoms - dry mouth, dry eyes etc that he has been leaning towards that as a diagnosis?

  • Ive been told by my Rheumy Plaquinel is lifetime to control the Lupus. I am on 200mg once a day (down from twice a day). I think its hit and miss as Lupus and the treatment affects everyone differently. Would be nice if Lupus played by SOME rules!

  • Just wanted to update but I've been having terrible headaches daily since stopping the plaquenil. I'd forgotten how bad they were before I was on it. Does anyone know if plaquenil would have stopped headache symptoms? I just wasn't sure if it would have helped with them anyway?

  • Hi. I have been taking Plaquenil, 200mgs 2x a day for about 2 years. I have not tested positive for Lupus, RA or SjS but it took over 13 years before my sister finally tested positive for Lupus & RA. You can still have Lupus/RA & not be positive.

    It took me about a year before I felt any real relief from my symptoms with Plaquenil which are very similar to Lupus, TMJ, Fibromyalgia & Arthritis all rolled into one big painful mess. Who knows what I have. I had severe pain from head to toe & from my skin to my very soul including muscle & joint pain for many years. I was even thrown out of a pain management clinic because I wouldn't let them shoot steroids in the herniated discs in my neck again. I swear I was about to end it all when I found a real good Rheumy who is a woman with many many years of experience. We tried many medications including those for RA. At that point, I had so much pain I didn't care what I took. I'm finally responding to a bi weekly injectable biological med for Arthritis, Cimzia. With Plaquenil, Cimzia & a pain medicine I am able to "manage" my pain to the point where I can be pleasant around others & do things.

    My sister is now experiencing more pain similar to mine. I think she has Fibro too on top of Lupus & RA. For the both of us & you and others it can become a painful mess! I don't care what they label it. She went down to 100mgs of P then stopped because she was yelling at her kids too much. When she stopped she had real bad flare ups. Gosh, she was crying on the phone because of the flare ups, stiffness & pain were so bad. I told her to get back on it & find another Rheumy! She is back on P and a low dose of Prednisone.

    With the Plaquenil I don't think you will find much relief in such a short time on it & at half of a workable dose. I have read about people stopping P & flaring up. Those who stopped it abruptly had real problems similar to what you are experiencing. If you really need to get off it, I would taper down slowly, very slowly. There is a similar posting on Healthunlocked, "Why oh why did u stop taking plaquenil." You may want to check it out. I do go for intense eye examinations every 6 months to see if there is a difference in my eyesight from my base examine. I do have SJS also. Ask to get back on the full dose or look for another Rheumy. Take care & hang in there. DG

  • I'm so glad your post was at the top of my search. Recently developed a chest infection so doc told me to stop my 400mg once a day to take the anti biotics (I'm prone to Pnuemonia). I've got 2 days left on Abiotics and today I feel exactly the way you describe!!!! The light headed feeling is awful and I have vertigo so you'd think I'd be used to it........oh no, this is something totally different!

    Me not like!!!!!!

  • Ive been on plaquenil for years. But the last week of my life has been hell. Ive gotten a chest cold and im dizzy and vertigo real bad. I think my diseases trace of lupus, arthritis, has kicked in. Thank you for giving your symptoms.

You may also like...